Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Charleston, WV

May 11, 2004Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 11, 2004, 6:09 PM EDT for Raleigh County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 6:09 PM EDT (22:09 UTC)
Expired
May 11, 2004, 6:30 PM EDT
In force
21 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS51 KRLX 112209
SVRRLX
WVC081-112230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 630 PM EDT...

* AT 604 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHEAST OF GLEN DANIEL...OR ABOUT 6 MILES   
  WEST OF BRADLEY...MOVING NORTHWEST AT 15 MPH.  THIS STORM IS       
  CAPABLE OF PRODUCING BRIEFLY STRONG AND GUSTY WINDS AND SMALL HAIL.

. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CLEAR CREEK.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3776 8142 3779 8121 3794 8131 3795 8146

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:15 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 11, 3:15 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 11 2004

.UPDATED FOR AFTERNOON DISCUSSION...

.DISCUSSION...

315 PM EDT TUE MAY 11 2004

TONIGHT THROUGH THURSDAY NIGHT...
MODELS CONTINUE TO SHOW A VERY SUMMER LIKE WEATHER PATTERN WITH A
STRONG UPPER RIDGE OVER THE SOUTHEASTERN STATES AND A DEEP TROUGH
OVER THE WEST CENTRAL PART OF THE NATION. BEING ON THE PERIPHERY OF
THE UPPER RIDGE AND IN A VERY MOIST AND CONDITIONALLY UNSTABLE
ATMOSPHERE...THERE IS A RISK OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THIS IS A PATTERN IN WHICH MODEL DEPICTED UPPER
DISTURBANCES AND QPF FIELDS ARE OF LIMITED USE. THUS...BASING
FORECAST ON THE NORMAL DIURNAL WEATHER REGIME FOR CONVECTION.  THERE
DOES APPEAR A DEEP ENOUGH MOIST LAYER FOR SOME NOCTURNAL COOLING OF
THE TOP OF THE MOIST LAYER FOR LATE NIGHT CONVECTION AS WELL.
GENERALLY KEPT POPS AS A LOW CHANCE DUE TO THE SCATTERED NATURE OF
THE STORMS...BUT WHERE IT RAINS...IT WILL RAIN HARD.

WILL TEND TO GO WITH THE MAV TEMPERATURE GUIDANCE OF HIGHER MAX
TEMPS.

FRIDAY THROUGH TUESDAY...

SOUTHEASTERN CONUS RIDGE FLATTENS OUT BY THE WEEKEND AS A SHORTWAVE
LIFTS THROUGH THE GREAT LAKES REGION AND INTO EASTERN CANADA.  A
COLD FRONT APPROACHES THE REGION DURING SATURDAY AFTERNOON AND
EVENING BUT THERE IS QUESTION AS TO HOW MUCH SOUTHWARD PROGRESS THE
FRONT WILL ACTUALLY MAKE.  GENERALLY LEANED TOWARD HPC
GUIDANCE...WHICH WAS BASED ON MORE PROGRESSIVE ECMWF AND NCEP
MEANS.  SO HAVE PLAYED FRONT MAKING IT AS FAR AS SOUTHERN WEST
VIRGINIA BEFORE STALLING AND THEN LIFTING NORTH AS A WARM FRONT ON
MONDAY.

STILL FIGURING ON SOME AFTERNOON AND EVENING THUNDERSTORMS ON FRIDAY
WITH RELATIVELY HIGH DEWPOINTS AND SLIGHTLY LOWERING HEIGHTS.  HAVE
INCREASED THE POPS ON SATURDAY INTO SUNDAY WITH FRONTAL BOUNDARY IN
THE VICINITY. ONCE WE RETURN INTO THE WARM SECTOR BY MONDAY
AFTERNOON...THINK WE WILL RETURN TO THE AFTERNOON AND EVENING
THUNDERSTORM REGIME.  TEMPERATURES ARE A BIT COOLER OVER THE
WEEKEND...ESPECIALLY NORTH OF THE FRONT.

JMV/HC

.PREVIOUS DISCUSSION...

1020 AM EDT TUE MAY 11 2004

A THIN LINE OF CONVECTION HAS DEVELOPED FROM NEAR ELKINS TO
CHARLESTON. THIS CERTAINLY CONFIRMS THE ATMOSPHERE IS UNSTABLE AND
THERE WILL BE AFTERNOON CONVECTION. HOWEVER...CURRENT 40 POPS STILL
LOOK GOOD FOR THIS AFTERNOON...SINCE THERE IS NO BOUNDARY TO FOCUS
THINGS ON AND REALLY CANNOT PICK OUT ANY WELL DEFINED VORT MAX TO
MOVE ACROSS. DID ADJUST TEMPERATURES UP AND SKY COVER DOWN EARLY
THIS AFTERNOON ACROSS SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA
GIVEN CURRENT TRENDS.

JMV

&&

.AVIATION...

135 PM EDT TUE MAY 11 2004

MOIST AND UNSTABLE ATMOSPHERE WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...ENOUGH COVERAGE TO PUT TEMPO GROUP IN
ALL TAFS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS THIS AFTERNOON
AND EVENING. AFTER 00Z...THOSE LOCATIONS THAT HAD RAIN TODAY WILL
LIKELY GET SIGNIFICANT FOG LATER THIS EVENING AND
OVERNIGHT...OTHERWISE...JUST A BROKEN MID DECK OVERNIGHT. CRW AND
EKN LOOK THE MOSTLY LIKELY CANDIDATES FOR FOG OVERNIGHT DUE TO
EARLIER THUNDERSTORMS...OTHER MAY FOLLOW IF RAIN OCCURS.

JMV
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 11, 3:36 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
336 AM EDT TUE MAY 11 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-111600-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
336 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY
WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED
LOCALIZED HEAVY RAINFALL.  WE WILL NEED TO WATCH RAINFALL PATTERNS
TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED MONDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

TRM

In the hours before

Special weather statement, May 11, 2:21 PM EDT, 3 hours 48 minutes before
OHZ075-083>085-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE MAY 11 2004

AT 221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST OHIO BETWEEN
JACKSON AND OAK HILL NORTHEAST TO AROUND ATHENS.  RAINFALL RATES OF
UP TO 1 TO 2 INCHES PER HOUR CAN BE EXPECTED.  THESE STORMS ARE
MOVING SLOWLY TO THE NORTHEAST.

SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN
DO SO SAFELY.
Local storm report, May 11, 5:09 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      ATHENS                  39.32N 82.10W
05/11/2004                   ATHENS             OH   TRAINED SPOTTER

            6 INCHES OF WATER ON STREETS IN ATHENS. ROUTE 50 FLOODED.
            SMALL CREEKS OUT OF BANKS.

0250 PM     FLASH FLOOD      JACKSON                 39.05N 82.63W
05/11/2004                   JACKSON            OH   LAW ENFORCEMENT

            FLOODING IN CITY LIMITS. SMALL CREEKS OUT OF BANKS.

&&

DB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:58 PM EDTFlash Flood WarningRLXPocahontas47 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.